Idaho, 2012Ice Storm in Idaho, December 10, 2012
December 10, 2012 · NWS PIH · 1 event in 1 county or zone
Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 10, 3:21 AM MST, 39 minutes earlier.
Area forecast discussion, Dec 10, 3:21 AM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MST MON DEC 10 2012
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. A DISTURBANCE IS
CURRENTLY MOVING ACROSS EASTERN IDAHO. THIS IS PRODUCING LIGHT
SNOW ACROSS MOST AREAS...EXCEPT ACROSS PORTIONS OF THE ARCO DESERT
AND MAGIC VALLEY DUE TO STRONG DOWNSLOPE IN NORTHWEST FLOW. WE ARE
ALSO SEEING LIGHT FREEZING RAIN/DRIZZLE ALONG THE 15 AND 86
CORRIDORS AT THIS HOUR...AS A LAYER OF WARM AIR EXISTS RIGHT OFF
THE SURFACE. THIS PARTICULAR IMPACT SHOULD NOT LAST LONG DUE WILL
BE ENOUGH TO AFFECT MORNING DRIVERS. WE ARE ALSO SEEING GUSTY
WINDS THIS MORNING WITH 15-30 MPH GUSTS IN SEVERAL
LOCATIONS...WITH 40+ MPH GUSTS AT RIDGETOP. THERE IS LIKELY SOME
BLOWING SNOW DUE TO WHO FLUFFY THE SNOW IS THIS MORNING...HOWEVER
THIS SHOULD BE MORE LOCALIZED. FOR THE REST OF TODAY...AS THE
SYSTEM SCOOTS SOUTH AND EAST THE FOCUS FOR PRECIPITATION SHIFTS TO
THE EASTERN HIGHLANDS BY AFTERNOON. WE WILL CONTINUE TO SEE BREEZY
CONDITIONS...WHICH WILL LIKELY KEEP LOCALIZED BLOWING SNOW GOING
ESPECIALLY AT HIGHER ELEVATIONS. THE STRONGEST WINDS WILL BE
ACROSS ACROSS PORTIONS OF THE MAGIC VALLEY AND LOWER SNAKE
PLAIN...AS WELL AS CLOSER TO RIDGETOP LEVEL. THESE AREAS WILL SEE
WINDS OF 20-30 MPH SUSTAINED WITH HIGHER GUSTS.
WE WILL HIGH PRESSURE BRIEFLY BUILD INTO IDAHO TONIGHT AND
TOMORROW. IT WILL NOT BE A DRY RIDGE PER SE...AS THERE WILL BE
ENOUGH MOISTURE FOR SOME LIGHT MOUNTAIN SNOW ESPECIALLY ACROSS
EASTERN AREAS. IT WILL CONTINUE TO BE BREEZY AT TIME BUT NOT AS
STRONG AS TODAY. AS WE HEAD INTO WEDNESDAY...ANOTHER STORM SYSTEM
SWINGS INTO THE WESTERN STATES. THE MODELS ARE STILL LEANING
TOWARD SPLIT FLOW...WITH THE SOUTHERN BRANCH DROPPING INTO
CALIFORNIA AND THE NORTHERN STREAM SWINGING ACROSS TO OUR NORTH.
THIS LEAVES US IN THE MIDDLE...WITH LIGHT PRECIPITATION EXPECTED.
AS THIS PATTERN CHANGES...WE WILL SEE IT WARMING A BIT SO BY
MIDWEEK VALLEY LOCATIONS WOULD SEE A MIX WITH ALL SNOW IN THE
MOUNTAINS. KEYES
.LONG TERM...THURSDAY MORNING THROUGH TUESDAY MORNING.
AN UPPER CLOSED LOW IS EXPECTED TO MOVE IN TO CENTRAL CALIFORNIA
LEAVING SOUTHEAST IDAHO IN A SPLIT PATTERN. SNOW SHOWERS EXPECTED IN
THE MOUNTAINS WITH NO SIGNIFICANT ACCUMULATIONS. THE GFS AND
EUROPEAN MODELS BEGIN TO DIVERGE FOR THE WEEKEND BUT BOTH SHOW A
TROF MOVING THROUGH. WITH TIMING AND PRECIP AMOUNTS BEING
UNCERTAIN...KEPT MOST POPS CONFINED TO THE MOUNTAINS AND NEAR CLIMO
THROUGH THE PERIOD. DID NOT MAKE ANY DRASTIC CHANGES TO TEMPS SO
THEY REMAIN AT OR SLIGHTLY ABOVE NORMAL. EP/HEDGES
&&
.AVIATION...SHORT WAVE DROPPING SOUTH EARLY MONDAY MORNING. SNOW
SHOWERS ALREADY DEVELOPING NORTH OF IDA AND EXPECTED TO APPEAR NEAR
KPIH...KIDA...AND KBYI BY 11Z AND BEYOND. SHOWERS MAY PRODUCE SOME
MVFR CONDITIONS. KSUN EXPECTED TO REMAIN VFR. CONDITIONS EXPECTED TO
IMPROVE IN THE AFTERNOON AS THE SNOW SHOWERS CLEAR OUT. EP/HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 10, 3:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
329 AM MST MON DEC 10 2012
IDZ017>025-031-032-111030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
329 AM MST MON DEC 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL CONTINUE TODAY ACROSS PORTIONS OF EASTERN IDAHO
THROUGH THIS AFTERNOON. DAYTIME ACCUMULATIONS OF ANYWHERE FROM A TRACE TO 2
INCHES IS POSSIBLE...WITH HIGHEST AMOUNTS ACROSS THE EASTERN
MOUNTAINS. BREEZY CONDITIONS WILL PREVAIL WITH 15-30 MPH WINDS
COMMON WITH HIGHER GUSTS ACROSS PORTIONS OF THE SNAKE PLAIN AND AT
RIDGETOP. LOCALIZED BLOWING SNOW IS POSSIBLE ESPECIALLY IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL WAVES OF RAIN AND/OR SNOW WILL AFFECT EASTERN IDAHO
THROUGH THE REST OF THE WEEK. THE FIRST ONE WILL BE WEDNESDAY WITH
SOMEWHAT OF A BREAK UNTIL MORE ARRIVE FOR NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Dec 10, 2:47 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
247 AM MST MON DEC 10 2012
IDZ017-019>023-101145-
MINIDOKA ID-JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-MADISON ID-FREMONT ID-
247 AM MST MON DEC 10 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
BINGHAM COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 445 AM MST
LIGHT SNOW...FREEZING RAIN AND OR FREEZING DRIZZLE IS CURRENTLY
FALLING ACROSS THE ADVISORY AREA. OVERALL ACCUMULATIONS OF SNOW OR
ICE WILL BE LIGHT...BUT ENOUGH TO PRODUCE SLICK ROAD
CONDITIONS. USE EXTREME CAUTION IF TRAVELING ON AREA ROADS. THIS
WILL INCLUDE THE I 86 AND I 15 CORRIDORS...AS WELL AS U-S 20
NORTHEAST OUT OF IDAHO FALLS.
LOCATIONS THAT COULD BE AFFECTED INCLUDE...
FORT HALL RESERVATION...
RAFT RIVER...
COLDWATER...
AMERICAN FALLS...
POCATELLO...
BLACKFOOT...
IDAHO FALLS...
REXBURG...
RIGBY...
LAT...LON 4399 11175 4384 11162 4282 11222 4241 11335
4266 11362 4347 11246
JKEYESIce Storm, Lower Snake River Plain
- When
- December 10, 4:00 AM MST to 10:00 AM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- Newspaper
Fifteen to twenty automobile accidents occurred in the Pocatello area as freezing rain began in the early morning hours on the 10th and continued through morning rush hour.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, December 10, 20121 death · 1 event
- Tornadoes in Florida, December 10, 20122 injured · $1.7 million · EF1 · 5 events
- Tornadoes and Damaging Winds in Louisiana, December 10, 2012$425,000 · EF1 · 5 events
- Tornado in Mississippi, December 10, 2012$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Alabama, December 10, 2012EF1 · 7 events
- Damaging Winds in Alabama, December 10, 2012$20,000 · 61 kt wind · 5 events
- Winter Weather in Wyoming, December 10, 201214 events
- Winter Weather in Colorado, December 10 to 11, 201211 events
- Flood in Massachusetts, December 10, 2012$15,000 · 1 event
- High Surf in Hawaii, December 10 to 23, 20128 events
- Dense Fog in West Virginia, December 10, 20126 events
- Damaging Wind in Florida, December 10, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425142.